Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 509, NWS Sioux Falls, SD

August 23, 2004Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2004, 9:45 PM CDT for Lincoln County, Minnesota. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2004, 9:45 PM CDT (02:45 UTC)
Expired
Aug 23, 2004, 10:30 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lincoln County, MN

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:15 PM CDTHAIL 0.757 Nne Hendricks, MNIN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE.
Aug 23, 10:15 PM CDTHAIL 0.757 Nne Hendricks, MNIN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE.
Aug 23, 10:35 PM CDTTSTM WND DMG5 Ne Ivanhoe, MN6 INCH DIAMETER TREE LIMBS DOWN ON A FEW OLDER TREES. NUMEROUS OTHER SMALL BRANCHES DOWN.
Aug 23, 10:35 PM CDTTSTM WND DMG5 Ne Ivanhoe, MN6 INCH DIAMTER TREE LIMBS DOWN ON A FEW OLDER TREES. NUMEROUS OTHER SMALL BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 240245
SVRFSD
MNC081-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1030 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HENDRICKS...OR ABOUT 23 MILES NORTHEAST OF BROOKINGS...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL LINCOLN COUNTY THROUGH 1000 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4463 9647 4447 9646 4452 9610 4463 9611

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:39 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 23, 9:39 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT MON AUG 23 2004

.DISCUSSION...
STILL PRETTY QUIET ACROSS THE CWA THIS EVENING.  CELLS ON RADAR
STILL TRYING TO BACKBUILD INTO FAR NORTHEAST CWA...SO KEPT A SLIGHT
CHANCE GOING THERE...BUT OTHERWISE UPDATED EARLIER TO REMOVE EVENING
POPS FROM EASTERN COUNTIES.

ATTENTION THEN TURNS TO CHANCE FOR ADDITIONAL TSRA LATER TONIGHT.
TWO AREAS OF ONGOING ACTIVITY TO WATCH...ONE IN WESTERN NEBRASKA AND
ANOTHER DEVELOPING IN NORTHEAST KANSAS.  WEAK WAVE ASSOCIATED WITH
NEBRASKA STORMS SLIDES MAINLY SOUTH OF THE AREA OVERNIGHT...BUT 00Z
MODELS CONTINUE TO SHOW SOME WEAK LIFT WITH WARM ADVECTION LIFTING
NORTHEAST THROUGH FAR WESTERN PART OF THE CWA BY LATE TONIGHT.
PROBLEM IN THIS AREA IS PRETTY DRY LOWER LEVELS...SO ACTIVITY WILL
BE QUITE ELEVATED.  GOING SLIGHT CHANCE LOOKS LIKE BEST WAY TO GO.

AT THIS TIME...THINK ACTIVITY IN WESTERN NEBRASKA IS ALSO BEST
CHANCE FOR SOUTHERN AREAS TO SEE CONVECTION LATER TONIGHT...ALTHOUGH
NOT SURE IT WILL MAKE IT QUITE THAT FAR EAST BY DAYBREAK.  AS FOR
TSRA DEVELOPING IN KS...THIS LOOKS LIKE IT WILL STAY TIED CLOSELY TO
850 MB BOUNDARY...WHICH ALTHOUGH WEAK...REMAINS OVER FAR SOUTHERN
NEBRASKA AND NORTHERN MISSOURI.  WILL UPDATE TO DROP POPS OVER FAR
SOUTHERN CWA TO JUST SLIGHT CHANCE.  UPDATED GRIDS AND ZFP WILL BE
OUT SOON.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 23, 11:39 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT MON AUG 23 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN
AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA.
AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.  SEVERE
WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER
CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER
SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR
FROM SPRINGFIELD TO AROUND SIOUX CITY.

BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED
THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO
HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT
REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL
AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF
A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL
BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY
AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST
INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING.
SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING
WIND ARE POSSIBLE.

THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY.
THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED
SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST
SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA.

THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO
EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE
MISSOURI
RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR
AREAS
WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 23, 5:45 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 W TYLER               44.28N 96.18W
08/23/2004  1.25 INCH        LINCOLN            MN   PUBLIC

&&

JRM
Local storm report, Aug 23, 5:58 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 S ARCO                44.37N 96.18W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

&&

JRM
Local storm report, Aug 23, 6:24 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 NE IVANHOE            44.49N 96.21W
08/23/2004  0.88 INCH        LINCOLN            MN   PUBLIC

&&

JRM
Local storm report, Aug 23, 6:37 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 W FREEMAN             43.35N 97.57W
08/23/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM
Local storm report, Aug 23, 7:00 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 NE CLAYTON            43.45N 97.64W
08/23/2004  1.00 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM
Local storm report, Aug 23, 9:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/23/2004  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

            FELL ON NORTH SIDE OF TOWN

0406 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
08/23/2004  1.25 INCH        UNION              SD   BROADCAST MEDIA

0440 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.75 INCH        UNION              SD   TRAINED SPOTTER

0517 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.88 INCH        UNION              SD   TRAINED SPOTTER

0528 PM     HAIL             2 W TYLER               44.28N 96.18W
08/23/2004  1.25 INCH        LINCOLN            MN   PUBLIC

0541 PM     HAIL             1 S ARCO                44.37N 96.18W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

0615 PM     HAIL             3 NE IVANHOE            44.49N 96.21W
08/23/2004  0.88 INCH        LINCOLN            MN   PUBLIC

0620 PM     HAIL             7 W FREEMAN             43.35N 97.57W
08/23/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

0649 PM     HAIL             1 NE CLAYTON            43.45N 97.64W
08/23/2004  1.00 INCH        HUTCHINSON         SD   PUBLIC

&&

JRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:21 PM CDTFlash Flood WarningFSDLincoln3 hr
Aug 23, 10:31 PM CDTSevere Thunderstorm WarningFSDLincoln29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.